Case Study 1 – Drug

Adverse Effect of a Drug - 70 year old woman
Loading links...

Helen H. is a 70-year-old African American housewife, married, with three children, and living with her husband. On January 1, she called her family physician of 20 years, Dr. Smith, complaining of a 3-day history of severe mid-abdominal pain, and was sent to the emergency room to be seen immediately. On examination, the diagnosis of acute pancreatitis was made based on both physical findings and lab work including an amylase of 1034 and lipase markedly elevated at 8031. Additional admitting diagnoses included renal failure with dehydration and acidosis. She was given IV fluids for rehydration and placed on telemetry.

Further testing included a computed tomography (CT) scan of the abdomen on January 2 showing mild pancreatitis and a fatty liver. Upper Gastrointestinal endoscopy on January 11 demonstrated only a dilated bile duct without choledocholelithiasis.

Helen has had rheumatoid arthritis for about 25 years and was stabilized and managed on prednisone 7.5 mg once daily (qd) and sulfasalazine EC 1500 mg twice daily (bid). She recently started taking XYZ Pharmaceutical’s new disease-modifying antirheumatic drug (DMARD) on November 27 and had been taking 20 mg daily for the 5 weeks prior to hospitalization. Past medical history also included diagnoses of obesity and hypertension. She was also taking atenolol, norvasc, folic acid, pantoprazole and felodipine. Allergies: penicillin – causes rash, compazine-altered sensorium. During her hospital stay her current medications, including the DMARD, were discontinued. She received IV fluids and advanced to full oral intake without difficulty.

Dr. Smith suspects an association between the recent use of the DMARD and the patient’s pancreatitis.

Loading Form 3500...